Alert archive / Colorado / Tornado Warnings in 2022

Tornado Warning 44, NWS Goodland, KS

July 26, 2022Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 26, 2022, 5:35 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2022, 5:35 PM MDT (23:35 UTC)
Expired
Jul 26, 2022, 6:15 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Pueblo radar (KPUX), 118 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

489 
WFUS53 KGLD 262335
TORGLD
COC017-063-270015-
/O.NEW.KGLD.TO.W.0044.220726T2335Z-220727T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
535 PM MDT Tue Jul 26 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Cheyenne County in east central Colorado...
  Southwestern Kit Carson County in east central Colorado...

* Until 615 PM MDT.
    
* At 534 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 16 miles south of Seibert, moving south at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Cheyenne and southwestern Kit Carson Counties in east
  central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10316 3915 10315 3912 10283 3894 10289
      3893 10316
TIME...MOT...LOC 2334Z 016DEG 11KT 3906 10293 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
3 follow-up statements
843 
WWUS53 KGLD 262342
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
542 PM MDT Tue Jul 26 2022

COC017-063-270015-
/O.CON.KGLD.TO.W.0044.000000T0000Z-220727T0015Z/
Cheyenne CO-Kit Carson CO-
542 PM MDT Tue Jul 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
    
At 541 PM MDT, a severe thunderstorm capable of producing a tornado
was located 17 miles south of Seibert, moving south at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cheyenne and southwestern Kit Carson Counties in east
central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10316 3915 10315 3912 10283 3894 10289
      3893 10316
TIME...MOT...LOC 2341Z 015DEG 12KT 3905 10293 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
074 
WWUS53 KGLD 262355
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
555 PM MDT Tue Jul 26 2022

COC017-063-270015-
/O.CON.KGLD.TO.W.0044.000000T0000Z-220727T0015Z/
Cheyenne CO-Kit Carson CO-
555 PM MDT Tue Jul 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...
    
At 555 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles northeast of Boyero, or 19 miles south of
Flagler, moving southwest at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cheyenne and southwestern Kit Carson Counties in east
central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3910 10316 3910 10285 3894 10289 3893 10316
TIME...MOT...LOC 2355Z 038DEG 10KT 3901 10306 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
319 
WWUS53 KGLD 270006
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
606 PM MDT Tue Jul 26 2022

COC017-063-270016-
/O.EXP.KGLD.TO.W.0044.000000T0000Z-220727T0015Z/
Cheyenne CO-Kit Carson CO-
606 PM MDT Tue Jul 26 2022

...THE TORNADO WARNING FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3910 10316 3910 10285 3894 10289 3893 10316
TIME...MOT...LOC 0006Z 016DEG 11KT 3898 10307 

$$

DDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 26, 5:24 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 26, 5:24 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
524 PM MDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 247 PM MDT Tue Jul 26 2022

Latest upper air analysis shows a ridge from the West Coast
extending southeast to the Desert Southwest and Southern Plains.  To
the north a closed low was over Southern Canada. Inbetween northwest
flow was over the Plains.  At the surface a low was present over
southern Yuma County, with the trough axis extending southwest and
northeast from it.  Satellite imagery shows cumulus clouds beginning
to form along the trough axis.  Meanwhile cloud cover was clearing
over the northern part of the forecast area. Over the southeast
light rain continued where a gradient in the 600-700mb dew points
were located.  The clouds from this activity will hinder storm
intensity later today.

For the rest of the afternoon storms should begin to fire by 4 PM MT
along the surface trough.  Due to steep low level lapse rates and
slow storm motion close to being parallel to the surface trough
axis, am concerned about landspout tornadoes forming.  This threat
will continue until storms begin to form along the trough axis. The
landspout potential for a given location will end as storms form.
Storm activity will initiate along the trough axis then slowly move
southeasterly through the afternoon.

Due to the cloud cover over the southern part of the forecast area,
am thinking this will greatly limit storm intensity.  The most
intense storms will be where the sky has been clear the longest.

This evening storm coverage should peak by 6 or 7 PM MT.  Main
threats will be hail up to 1" and wind gusts up to 70 MPH.  Heavy
rainfall is also expected due to the slow storm movement of 15 MPH
or so.  Storm activity should be southeast of the forecast area by
late evening.  Due to the rather subtle weather pattern, confidence
for storm timing is low.

Around mid evening another round of scattered storms may form over
western Yuma County where a LLJ nose forms.  Am not too confident
these storms will become severe since the environment will have been
worked over by activity from earlier in the evening.  Confidence for
these storms to form is low.  If they do form they will move
southeast as well.  These storms may last well into the overnight
hours before ending.

Overnight fog is likely to form over the eastern part of the
forecast area where the clouds have lingered today.  May need a
dense fog advisory at some point.

Wednesday will be fairly quiet weatherwise.  The sky should be
fairly cloud free due to subsidence over the forecast area.  This
will allow highs to be warmer than today.  During the late afternoon
an upper level short wave trough will approach the forecast area
from the northwest.  Am expecting this will be the source for storm
activity for the night time.  However storms may move into the
western part of the forecast area during the late afternoon at the
earliest.

Wednesday night the upper level short wave trough moves through the
forecast area.  The best chance for rainfall will be during the mid
evening through the overnight hours.  Precipitable water values of
1.25-1.5" are at the 75th-95th percentile.  The warm cloud layer is
around 12k ft. deep, and the storm motion will continue to be slow.
For this reason am thinking there will be potential for flash
flooding. Due to the active weather today, have not had time to
consider a flash flood watch. However, given the environment setup,
a watch would not be out of the question.  Most of the forecast area
should receive rainfall during the night.

.LONG TERM...(Thursday through Monday)
Issued at 248 PM MDT Tue Jul 26 2022

Caught between the upper-level low to our northeast over the
Great Lakes region and the upper-level ridge axis just beginning to
come onshore the west coast, we'll be under west-northwesterly flow
aloft. Weak disturbances moving through each day coupled with modest
PWAT values reaching 1.5" in parts of the Tri-State Area brings
chances for showers and storms through the first half of the long
term. Some heavy rainfall and flooding concerns may be present,
especially Thursday into Friday. The WPC has portions of the CWA
exceeding 1.5" total QPF over the course of the week. Afternoon
highs remain below to well below normal during this period, in the
70s and 80s. Overnight lows will be in the upper-50s to low-60s. By
Sunday, a warming and drying trend takes over with the ridge
progressing eastward. Highs climb back into the upper-80s to 90s
with lows in the 60s. Late in the period, we're seeing early
indications of a low pressure system entering the northwest CONUS
into Canada.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 523 PM MDT Tue Jul 26 2022

VFR to IFR conditions forecast for the TAFs. Main impact will be
the fog and low ceiling at KMCK overnight. This will last into
Wed. morning. KGLD should be too far west to be affected by the
fog or stratus. Cloud cover from the storm activity over CO has
greatly diminished the chance for storms today for either site.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CJC
AVIATION...JTL
Hazardous weather outlook, Jul 26, 3:02 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
302 PM MDT Tue Jul 26 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
302 PM MDT Tue Jul 26 2022 /402 PM CDT Tue Jul 26 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will form around 2 PM MDT along a line from
roughly Stratton, CO to Benkelman. As storms begin to form, a brief
landspout tornado could form along this line. Storm coverage will
increase quickly through the afternoon as storms move southeastward.
Main threats will be hail up to quarter size and wind gusts up to
70 MPH. Heavy rainfall and reduced visibilities can also be
expected. The severe threat will end during the late evening.

Visibility down to a quarter mile or so is likely overnight into
Wednesday morning east of Highway 25.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms are anticipated late Wednesday afternoon
through the night. A few severe storms are possible. Localized wind
gusts up to 70 mph and heavy rainfall will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JTL

In the hours before

Local storm report, Jul 26, 4:55 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     7 N BETHUNE             39.41N 102.40W
07/26/2022                   KIT CARSON         CO   PUBLIC

            FUNNEL CLOUD REPORTED WITH A PICTURE
            PROVIDED VIA SOCIAL MEDIA. LOCATION
            ESTIMATED.

&&
Local storm report, Jul 26, 4:59 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          2 S VONA                39.27N 102.74W
07/26/2022                   KIT CARSON         CO   PUBLIC

            VIDEO SHOWING TORNADO 2 MILES SOUTH OF VONA,
            CO. REPORT VIA SOCIAL MEDIA. LOCATION AND
            TIMING ARE ESTIMATED.

&&

CA
Local storm report, Jul 26, 5:00 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 SSW STRATTON          39.22N 102.64W
07/26/2022  E1.00 INCH       KIT CARSON         CO   STORM CHASER

            ESTIMATED TIME OF REPORT.

&&
Local storm report, Jul 26, 5:15 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          2 NNE STRATTON          39.33N 102.59W
07/26/2022                   KIT CARSON         CO   PUBLIC

            PUBLIC REPORT OF A VIDEO SHOWING A TORNADO.
            VIDEO TAKEN FROM A VEHICLE LEAVING STRATTON
            HEADING EAST. LOCATION AND TIMING ARE
            ESTIMATED.

&&

CA
Local storm report, Jul 26, 5:25 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          VONA                    39.30N 102.75W
07/26/2022                   KIT CARSON         CO   EMERGENCY MNGR

            TORNADO DAMAGE REPORTED ROUGHLY HALF A MILE
            WEST OF VONA. DAMAGE WAS TO A HOME AND
            GARAGE.

&&

KMK
Local storm report, Jul 26, 5:34 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT TUE JUL 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 E VONA                39.31N 102.69W
07/26/2022  E0.25 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ACCUMULATING PEA SIZED HAIL. A 40 MPH WIND
            GUST WAS ALSO REPORTED.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:39 PM MDTSpecial Weather StatementGLDKit Carson51 min
Jul 26, 2:27 PM MDTSpecial Weather StatementGLDKit Carson63 min
Jul 26, 3:03 PM MDTSpecial Weather StatementGLDYuma27 min
Jul 26, 3:35 PM MDTSpecial Weather StatementGLDKit Carson55 min
Jul 26, 3:56 PM MDTSpecial Weather StatementGLDKit Carson34 min
Jul 26, 4:03 PM MDTTornado WarningGLDKit Carson27 min
Jul 26, 4:26 PM MDTTornado WarningGLDKit Carson21 min
Jul 26, 4:31 PM MDTTornado WarningGLDKit Carson44 min
Jul 26, 4:38 PM MDTTornado Warning Tornado observedGLDKit Carson22 min
Jul 26, 4:58 PM MDTTornado WarningGLDKit Carson31 min
Jul 26, 4:59 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Jul 26, 5:38 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min

Nearby

Tornado Warnings in Colorado, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.